I love the movie Groundhog Day. Love it.
Except sometimes I feel like I’m living it. And not in the good way where there are almost no repercussions regardless of how I behave and I get to learn to play the piano every day.
No, I’m living it in the sense that my daily routine is almost identical EVERY SINGLE DAY, and no matter what I do, I don’t feel like I’ve made much progress at the end of the day–just made it through.
Here’s what my day usually looks like:
7AM wake up and wish I could stay in bed for another hour.
7:15AM make school lunches while Matt gets ready for work and the kids eat breakfast.
7:30AM kiss Matt good-bye, remind children to “finish their morning lists” (repeatedly), clean up kitchen from breakfast.
7:45AM spend 30 minutes reminding kids to do things they should already know to do. Feed the dog, feed the cat, find various missing items the kids need for school.
8:15AM oversee kids getting on shoes and coats and packing backpacks. Argue with at least one child that YES THEY DO HAVE TO WEAR A WINTER COAT BECAUSE IT’S 25 DEGREES OUT AND I DON’T CARE IF OTHER KIDS ARE GOING TO BE IN SHORTS AND SWEATSHIRTS.
8:20AM kiss the big kids good-bye and run upstairs to get dressed to take Q to preschool (M/W/F) or to go to the gym (T/TH).
8:40AM drive to preschool or gym.
9AM M/W/F drop Q at preschool, head home to work; T/TH workout for an hour or so, come home to shower and get actually dressed.
11:45AM pick Q up from school.
12PM to 3:00PM, eat lunch, do dishes, laundry, sweep, clean the kitchen, prep dinner, grocery shop, run errands, answer emails, play Candyland with Q, read books with Q, practice writing letters with Q, try to convince Q that folding laundry is fun, finally relent and let Q play on the iPad or watch a cartoon while I fold laundry, let the dog in and out 28 times because he sees squirrels in the yard and loses his mind trying to get out the back door to catch them.
3:15PM take Q and go pick up the boys from their school, then get B from her school.
4:15PM get home, oversee homework, mediate 43 arguments, remind people to practice piano. Remind other people that there is no running in the house. Remind other people the Nerf weapons stay in the basement.
5:00PM cook dinner; Matt usually gets home and helps. Banish children to the basement play room so I can cook without getting shot with a Nerf gun.
5:45ishPM eat dinner. Argue with children that rolling your eyes and/or crying does INDEED constitute complaining about the dinner I cooked. Insist they eat the vegetables. Threaten to ONLY cook vegetable from now on if they don’t stop complaining.
6:15PM clean the kitchen from dinner. Insist the kids help.
7:30PM surprise ALL THE CHILDREN by telling them to get in pajamas and brush their teeth because that doesn’t happen EVERY. SINGLE. NIGHT. of their lives.
7:35PM announce that if they aren’t in pajamas with teeth brushed in 5 minutes, they will not have time to read.
7:40PM threaten to disown the next child I see not in pajamas. Argue that the clothes they wore to school are not appropriate pajamas. Ask to smell people’s breath to confirm that they brushed their teeth. Make said people ACTUALLY go brush their teeth.
7:45PM help everyone find their books. Read with one child, while Matt reads with another child. Tell B that just because she sleeps in her own room does not mean that she doesn’t have to get ready for bed when everybody else gets ready for bed.
8:00PM begin to turn off lights in the boys’ room. Get them all drinks of water because they are all thirsty. Wait while all 3 of them have to get up and go to the bathroom despite the fact that they were in the bathroom to brush their teeth 15 minutes earlier. Tuck them back into bed. Answer 832 questions that are unrelated and random.
8:20PM go to B’s room to turn off her light, tuck her in, say good-night. End up chatting for ten minutes.
8:30PM surprise B by actually turning off her light. Argue that even though I did say she could read earlier, now it is too late because she took so long to get ready for bed and we sat and talked for the last ten minutes. Feel mean.
8:35PM put on my pajamas.
8:45PM collapse on couch next to Matt. Watch television, check FB, go on Pinterest. Try to write blog posts. Eventually wrestle the remote from under Matt’s arm while he snores.
10:30PM go upstairs to bed. Realize my bed is still covered in laundry. Move laundry and vow to make the kids put it away in the morning.
Rinse and repeat.
No wonder I’m tired.